Alert archive / Georgia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 288, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Oct 13, 2011, 4:52 PM EDT for 5 counties in Georgia; 4 counties in South Carolina. It was in force for 68 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2011, 4:52 PM EDT (20:52 UTC)
- Expired
- Oct 13, 2011, 6:00 PM EDT
- In force
- 68 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 5:21 PM EDT | TSTM WND DMG | 4 W Harlem, GA | MANY LIMBS TREES AND POWERLINES DOWN COUNTY WIDE. DEARING AREA HARDEST HIT. |
| Oct 13, 5:30 PM EDT | TSTM WND DMG | 2 Wnw Augusta, GA | TREES DOWN IN AUGUSTA REPORTED BY HAM RADIO OPERATOR. |
| Oct 13, 5:30 PM EDT | TSTM WND DMG | 5 Nw Augusta, GA | TREES DOWN AND POWER OUT ALONG I-20 NEAR MARTINEZ. |
| Oct 13, 5:36 PM EDT | TSTM WND DMG | 1 Ssw Evans, GA | TREES DOWN ON POWERLINE NEAR OAKLEY PIRKLE RD REPORTED BY WRDW. |
| Oct 13, 5:40 PM EDT | HAIL 0.75 | 2 Nne Evans, GA | PEA TO PENNY SIZED HAIL REPORTED IN EVANS GA |
| Oct 13, 5:43 PM EDT | TSTM WND GST 0 | Augusta, GA | PEAK WIND OF 54 MPH REPORTED BY ASOS AT AUGUSTA BUSH FIELD - AGS |
| Oct 13, 5:45 PM EDT | TSTM WND DMG | 11 N Evans, SC | TREES DOWN ON HWY 28 NEAR CLARKS HILL |
| Oct 13, 5:50 PM EDT | TSTM WND DMG | 4 N Belvedere, SC | TREES DOWN ON US 25 REPORTED BY HAM OPERATOR |
| Oct 13, 5:54 PM EDT | TSTM WND DMG | 5 S Clearwater, SC | TREES DOWN NEAR ATOMIC ROAD AND TOOLE CIR. |
| Oct 13, 5:54 PM EDT | TSTM WND DMG | 6 W Troy, SC | TREES DOWN ON POWERLINES. |
| Oct 13, 5:54 PM EDT | TSTM WND DMG | 7 Nw Belvedere, SC | TREES DOWN NEAR MARTINTOWN RD AND WOODLAWN. |
| Oct 13, 5:56 PM EDT | TSTM WND DMG | 4 Ene Clearwater, SC | SHERIFF DISPATCH REPORTED TREES DOWN IN THE WARRENVILLE AND BATH AREAS. |
| Oct 13, 5:59 PM EDT | TSTM WND DMG | 5 N Belvedere, SC | TREE UPROOTED ON POWERLINE ON SHORTCUT RD NEAR FOX CREEK HIGH SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
780
WUUS52 KCAE 132052
SVRCAE
GAC033-073-181-189-245-SCC003-011-037-065-132200-
/O.NEW.KCAE.SV.W.0288.111013T2052Z-111013T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT THU OCT 13 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHMOND COUNTY IN EAST CENTRAL GEORGIA
MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
LINCOLN COUNTY IN EAST CENTRAL GEORGIA
BURKE COUNTY IN EAST CENTRAL GEORGIA
COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
WESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHWESTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 600 PM EDT
* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS APPROACHING THE CENTRAL
SAVANNAH RIVER AREA FROM THE WEST. THE STORMS WERE MOVING
EASTWARD NEAR 40 MPH. SOME OF THE THUNDERSTORMS ALONG
THE LINE WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 60 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON...SARDIS...
MIDVILLE...MARTINEZ...LINCOLNTON... HEPHZIBAH...HARLEM...GROVETOWN...
FORT GORDON...EVANS...AUGUSTA..MCCORMICK...AND JACKSON.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3366 8250 3398 8265 3397 8259 3408 8253
3407 8233 3398 8230 3402 8225 3398 8219
3399 8205 3304 8155 3291 8177 3295 8184
3291 8208 3281 8216 3283 8232 3324 8225
3331 8234 3335 8255 3359 8265
TIME...MOT...LOC 2050Z 236DEG 44KT 3397 8288 3280 8239
$$2 follow-up statements
931
WWUS52 KCAE 132109
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT THU OCT 13 2011
GAC033-073-181-189-245-SCC003-011-037-065-132200-
/O.CON.KCAE.SV.W.0288.000000T0000Z-111013T2200Z/
RICHMOND GA-MCDUFFIE GA-LINCOLN GA-BURKE GA-COLUMBIA GA-EDGEFIELD SC-
MCCORMICK SC-AIKEN SC-BARNWELL SC-
509 PM EDT THU OCT 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BARNWELL...AIKEN...MCCORMICK...EDGEFIELD...COLUMBIA...BURKE...
LINCOLN...MCDUFFIE AND RICHMOND COUNTIES...
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO THE
CENTRAL SAVANNAH RIVER AREA FROM THE WEST. SOME OF THE THUNDERSTORMS
ALONG THE LINE LIKELY CONTAINED WIND GUSTS OF 40 TO 60 MPH.
THE LEADING EDGE OF THE STRONG WINDS WERE ENTERING WESTERN MCDUFFIE
COUNTY AT 500 PM. THESE STRONG WINDS WILL LIKELY REACH THE AUGUSTA
AREA TOWARD 600 PM.
REPORT DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL
WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3366 8250 3398 8265 3397 8259 3408 8253
3407 8233 3398 8230 3402 8225 3398 8219
3399 8205 3304 8155 3291 8177 3295 8184
3291 8208 3281 8216 3283 8232 3324 8225
3331 8234 3335 8255 3359 8265
TIME...MOT...LOC 2106Z 236DEG 44KT 3408 8268 3291 8220
$$
RJL488
WWUS52 KCAE 132123
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
523 PM EDT THU OCT 13 2011
GAC033-073-181-189-245-SCC003-011-037-065-132200-
/O.CON.KCAE.SV.W.0288.000000T0000Z-111013T2200Z/
RICHMOND GA-MCDUFFIE GA-LINCOLN GA-BURKE GA-COLUMBIA GA-EDGEFIELD SC-
MCCORMICK SC-AIKEN SC-BARNWELL SC-
523 PM EDT THU OCT 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BARNWELL...AIKEN...MCCORMICK...EDGEFIELD...COLUMBIA...BURKE...
LINCOLN...MCDUFFIE AND RICHMOND COUNTIES...
AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO THE
CENTRAL SAVANNAH RIVER AREA FROM THE WEST. SOME OF THE THUNDERSTORMS
ALONG THE LINE LIKELY CONTAINED WIND GUSTS OF 40 TO 60 MPH.
THE LEADING EDGE OF THE STRONG WINDS WERE ENTERING WESTERN LINCOLN
COUNTY...WESTERN COLUMBIA COUNTY AND WESTERN RICHMOND COUNTY AT 520 PM.
MOVEMENT WAS EASTWARD AT 45 MPH. THESE STRONG WINDS WILL LIKELY REACH
THE AUGUSTA AREA TOWARD 600 PM.
REPORT DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL
WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3366 8250 3398 8265 3397 8259 3408 8253
3407 8233 3398 8230 3402 8225 3398 8219
3399 8205 3304 8155 3291 8177 3295 8184
3291 8208 3281 8216 3283 8232 3324 8225
3331 8234 3335 8255 3359 8265
TIME...MOT...LOC 2121Z 236DEG 44KT 3418 8250 3301 8202
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:22 PM EDT, 30 minutes earlier.
Area forecast discussion, Oct 13, 4:22 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 422 PM EDT THU OCT 13 2011 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TONIGHT WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE AND DRIER AIR WILL BUILD INTO THE AREA FRIDAY AND SATURDAY WITH PLENTY OF SUNSHINE. DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK THEN ANOTHER FRONT COULD BRING THE CHANCE FOR THUNDERSTORMS DURING THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... RADAR TRENDS SHOW SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE FORECAST AREA DURING THE EVENING. THE STORMS WERE FAST MOVING. THIS MOVEMENT WITH WEAK INSTABILITY SUPPORT STRONG WIND GUSTS WITH SOME OF THE THUNDERSTORMS. CONVERGENCE AHEAD OF THE COLD FRONT AND LIFT ASSOCIATED WITH A NEGATIVE TILT UPPER-LEVEL TROUGH WERE SUPPORTING THE SHOWERS. THIS SUPPORT WILL SHIFT EAST OF THE FORECAST AREA LATE TONIGHT. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT HIGH PRESSURE WILL BUILD IN FRIDAY AND SATURDAY BEHIND TONIGHTS COLD FRONT. GUSTY WINDS ARE EXPECTED BEHIND THE COLD FRONT ON FRIDAY. NAM BUFKIT INDICATES 20 TO 25 MPH SURFACE GUSTS POSSIBLE TO MIX DOWN FROM 30 TO 50 MPH WINDS ALOFT. WINDS MAY GUST HIGHER ACROSS AREA LAKES AND WILL BE MONITORED FOR POSSIBLE LAKE WIND ADVISORY TO BE ISSUED FOR TOMORROW. HIGH TEMPERATURES FRIDAY AND SATURDAY ARE EXPECTED TO BE 5-10 DEGREES ABOVE NORMAL REACHING THE UPPER 70S TO LOW 80S UNDER SUNNY SKIES. DEWPOINT TEMPS WILL LOWER INTO THE 40S FRIDAY AND SATURDAY SO OVERNIGHT TEMPS WILL RANGE 10 TO 15 DEGREES BELOW NORMAL. && .LONG TERM /SUNDAY THROUGH THURSDAY/... THE BEGINNING OF THE EXTENDED FORECAST FEATURES GENERALLY ZONAL FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE...RESULTING IN CONTINUED DRY WEATHER AND SEASONABLE TEMPERATURES. UPPER-LEVEL RIDGING ALONG THE WEST COAST AND INTER-MOUNTAIN WEST BY TUESDAY RESULTS IN DOWNSTREAM TROUGHING OVER THE MIDDLE PART OF THE COUNTRY. THE GFS/ECMWF ARE IN GENERAL AGREEMENT WITH THIS SCENARIO BUT DIFFER ON TIMING AND DEPTH OF THE TROUGH AS IT PUSHES INTO THE FORECAST AREA. 12Z GFS NOW A LITTLE FASTER AND DEEPER/FARTHER SOUTH WITH THE CLOSED UPPER TROUGH THAN 00Z EURO MODEL. WITH MODELS REMAINING IN RELATIVE AGREEMENT HAVE INCREASED POPS TO CHANCE FOR THUNDERSTORMS. SURFACE MOISTURE WILL INCREASE MONDAY AND TUESDAY AS A SOUTHERLY FLOW DEVELOPS. IF THE UPPER TROUGH DOES IN FACT AMPLIFY AS SUGGESTED BY THE MODELS A STRONG COLD FRONT WILL MOVE ACROSS THE SOUTH EAST US MID NEXT WEEK. MODELS/HPC GUIDANCE INDICATE A COLD/DRY AIRMASS WILL FILTER IN BEHIND THE FRONT FOR THURSDAY. HIGHS MAY ONLY REACH INTO THE 60S THURSDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... MOSTLY CLOUDY SKIES CURRENTLY IN PLACE...WITH LITTLE RETURNS ON RADAR. CIGS CONTINUING TO GRADUALLY TREND HIGHER WITH DIURNAL HEATING. FRONT AND UPPER ENERGY TO MOVE THROUGH THIS EVENING AND PROVIDE A SHOWER CHANCE...ALONG WITH A SLIGHT CHANCE OF THUNDER. FOR NOW...WILL CONTINUE TO HANDLE PRECIP CHANCE WITH VCSH...AND INCLUDE A CB CLOUD GROUP FOR THIS EVENING. CURRENTLY WATCHING A BATCH OF SHOWERS AND A FEW THUNDERSTORMS MOVING RAPIDLY EAST INTO WEST CENTRAL GA. IF THIS ACTIVITY HOLDS TOGETHER...IT APPEARS IT WOULD REACH DNL/AGS AROUND 23Z. WILL AMEND A LITTLE LATER IF/WHEN CONFIDENCE OF PRECIP AFFECTING TAF SITES WARRANTS. EXPECT CLEARING TO TAKE PLACE LATE TONIGHT OR EARLY FRIDAY. BREEZY CONDITIONS MAY DEVELOP FRIDAY. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Oct 13, 5:45 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 545 AM EDT THU OCT 13 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 545 AM EDT THU OCT 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WEST WINDS WILL INCREASE TO AROUND 20 KNOTS FRIDAY WITH GUSTS UP TO 25 KNOTS. A LAKE WIND ADVISORY MAY BE NEEDED FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 13, 4:31 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
431 PM EDT THU OCT 13 2011
GAZ040-063>065-077-SCZ018-025-026-030-035-132145-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-SALUDA-
431 PM EDT THU OCT 13 2011
...STRONG WINDS WILL MOVE INTO PARTS OF THE CENTRAL SAVANNAH RIVER
AREA...
RADAR SHOWED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE CENTRAL
SAVANNAH RIVER AREA BETWEEN 500 PM AND 800 PM. EXPECT WIND GUSTS AROUND
40 MPH WITH SOME OF THE THUNDERSTORMS...ALONG WITH BRIEF HEAVY DOWNPOURS
AND OCCASIONAL LIGHTNING.
BE ON THE LOOKOUT FOR THREATENING WEATHER...AND BE READY TO TAKE COVER.
LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
&&
LAT...LON 3366 8250 3398 8265 3408 8247 3407 8233
3398 8230 3402 8224 3396 8202 3408 8191
3312 8141 3315 8155 3309 8160 3304 8154
3291 8176 3294 8188 3291 8209 3281 8216
3282 8230 3323 8224 3335 8255 3361 8265
TIME...MOT...LOC 2028Z 234DEG 14KT 3348 8237
RJLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 4:31 PM EDT | Special Weather Statement | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 74 min |
| Oct 13, 5:42 PM EDT | Severe Thunderstorm Warning | CAE | Richmond | 78 min |
| Oct 13, 6:20 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Newberry, Saluda | 70 min |
| Oct 13, 7:01 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Lexington, Newberry, Orangeburg, Richland | 74 min |
| Oct 13, 7:29 PM EDT | Special Weather Statement | CAE | Bamberg | 61 min |
| Oct 13, 7:39 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster, Lee, Sumter | 81 min |
| Oct 13, 7:45 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Fairfield, Kershaw, Lancaster and 3 more | 75 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2011Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.